News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Neurology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Neurology Answers List

Forum Name: Neurology Topics

Question: Post-surgical psychosis


 mkjd1986 - Thu Jan 08, 2009 3:54 pm

I awoke from back surgery (fusion L5-S1) in state of psychosis. Eventually the psychosis cleared, but continues to be a problem when I am under stress or take certain medications. Could the general anesthesia have caused this and how does post-surgical brain damage usually present?
 John Kenyon, CNA - Sat Feb 21, 2009 10:01 pm

User avatar Hello --

While post-surgical psychosis most often is seen as "ICU psychosis", I would guess you didn't spend much, if any, time in ICU following your surgery. Still, this happens fairly frequently. It is believed the causes vary, overlap, and are generally common in recovery and ICU units. Certainly general anesthesia can play a role in it and probably can sometimes be the sole cause. Also, various other medications, electrolyte imbalances, disorientation of sensory deprivation, etc., can, in varying combinations, cause this response, as well as idiosyncratic response to trauma of surgery by the bodies of certain subjects.

None of this directly answers your question, but hopefully it helps put the problem into a more useful context. You didn't describe the symptoms of your particular psychotic experience, and that would be helpful; hallucinations are probably most common, along with time/space disorientation and the recollection of factitious events. Anxiety, paranoia, etc., are also often seen. As a rule the problem will resolve with time. If, however, there was actual organic damage or change to the brain, this could cause recurrent episodes or at least increased sensitivity to certain drugs (especially antihistimines, and most especially Diphenhydramine, brand name Benadryl).

There is also the possibility that a lesion existed prior to the surgery and this merely opened the door for the symptoms to emerge.

If you could elaborate on the symptoms it might be helpful. If you haven't already, you would probably benefit from a neurological evaluation with possible psych consult as well.

Hope this is helpful. Best of luck to you. Please follow up with us as needed.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here